Complexity of Topological Properties of Regular ω-Languages

  • Victor L. Selivanov
  • Klaus W. Wagner
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5257)


We determine the complexity of topological properties of regular ω-languages (i.e., classes of ω-languages closed under inverse continuous functions). We show that they are typically NL-complete (PSPACE-complete) for the deterministic Muller, Mostowski and Büchi automata (respectively, for the nondeterministic Rabin, Muller, Mostowski and Büchi automata). For the deterministic Rabin and Streett automata and for the nondeterministic Streett automata upper and lower complexity bounds for the topological properties are established.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BDG95]
    Balcazar, J.L., Diaz, J., Gabarro, J.: Structural Complextiy I. Springer, Heidelberg (1995)Google Scholar
  2. [Ca07]
    Cabessa, J.: A Game Theoretic Approach to the Algebraic Counterpart of the Wagner Hierarchy. PhD Thesis, Universities of Lausanne and Paris-7 (2007)Google Scholar
  3. [CP97]
    Carton, O., Perrin, D.: Chains and superchains for ω-rational sets, automata and semigroups. International Journal of Algebra and Computation 7(7), 673–695 (1997)MATHCrossRefMathSciNetGoogle Scholar
  4. [CP99]
    Carton, O., Perrin, D.: The Wagner hierarchy of ω-rational sets. International Journal of Algebra and Computation 9(7), 673–695 (1999)MathSciNetGoogle Scholar
  5. [DR06]
    Duparc, J., Riss, M.: The missing link for ω-rational sets, automata, and semigroups. International Journal of Algebra and Computation 16(1), 161–185 (2006)MATHCrossRefMathSciNetGoogle Scholar
  6. [KPB95]
    Krishnan, S., Puri, A., Brayton, R.: Structural complexity of ω-automata. In: Mosses, P.D., Schwartzbach, M.I., Nielsen, M. (eds.) CAAP 1995, FASE 1995, and TAPSOFT 1995. LNCS, vol. 915, pp. 143–156. Springer, Heidelberg (1995)Google Scholar
  7. [La69]
    Landweber, L.H.: Decision problems for ω-automata. Math. Systems Theory 4, 376–384 (1969)CrossRefMathSciNetGoogle Scholar
  8. [Lo99]
    Löding, C.: Optimal bounds for the transformation of omega-automata. In: Pandu Rangan, C., Raman, V., Ramanujam, R. (eds.) FST TCS 1999. LNCS, vol. 1738, pp. 97–109. Springer, Heidelberg (1999)CrossRefGoogle Scholar
  9. [MS72]
    Meyer, A., Stockmeyer, L.J.: The equivalence problem for regular expressions with squaring requires exponential time. In: Proc. of the 13th IEEE Symp. on Switching and Automata Theory 1972, pp. 125–129 (1972)Google Scholar
  10. [Pi97]
    Pin, J.-E.: Syntactic semigroups. In: Handbook of Formal Languages, pp. 679–746. Springer, Heidelberg (1997)Google Scholar
  11. [PP04]
    Perrin, D., Pin, J.-E.: Infinite Words. Pure and Applied Math, vol. 141. Elsevier, Amsterdam (2004)MATHGoogle Scholar
  12. [Sa88]
    Safra, S.: On the complexity of ω-automata. In: Proc. of the 29th IEEE FOCS 1988, pp. 319–327 (1988)Google Scholar
  13. [Se98]
    Selivanov, V.L.: Fine hierarchy of regular ω-languages. Theoretical Computer Science 191, 37–59 (1998)MATHCrossRefMathSciNetGoogle Scholar
  14. [SVW87]
    Sistla, A.P., Vardi, M.Y., Wolper, P.: The complementation problem for Büchi automata with applications to temporal logic. Theoretical Computer Science 49, 217–237 (1987)MATHCrossRefMathSciNetGoogle Scholar
  15. [SW74]
    Staiger, L., Wagner, K.: Automatentheoretische und automatenfreie Characterisierungen topologischer Klassen regulärer Folgenmengen. Elektronische Informationsverarbeitung und Kybernetik 10, 379–392 (1974)MATHMathSciNetGoogle Scholar
  16. [Sta97]
    Staiger, L.: ω-Languages. In: Handbook of Formal Languages, vol. 3, pp. 339–387. Springer, Heidelberg (1997)Google Scholar
  17. [Th90]
    Thomas, W.: Automata on infinite objects. In: Handbook of Theoretical Computer Science, vol. B, pp. 133–191. Elsevier, Amsterdam (1990)Google Scholar
  18. [Th96]
    Thomas, W.: Languages, automata and logic. In: Handbook of Formal Languages, vol. 3, pp. 133–191. Springer, Heidelberg (1997)Google Scholar
  19. [Wa72]
    Wadge, W.: Degrees of complexity of subsets of the Baire space. Notices AMS 19, 714–715 (1972)Google Scholar
  20. [Wa84]
    Wadge, W.: Reducibility and determinateness in the Baire space. PhD thesis, University of California, Berkely (1984)Google Scholar
  21. [Wag79]
    Wagner, K.: On ω-regular sets. Information and Control 43, 123–177 (1979)MATHCrossRefMathSciNetGoogle Scholar
  22. [Wi93]
    Wilke, T.: An algebraic theory for for regular languages of finite and infinite words. Int. J. Alg. Comput. 3, 447–489 (1993)MATHCrossRefMathSciNetGoogle Scholar
  23. [We85]
    Wechsung, G.: On the Boolean closure of NP. In: Budach, L. (ed.) FCT 1985. LNCS, vol. 199, pp. 485–493. Springer, Heidelberg (1985)CrossRefGoogle Scholar
  24. [WY95]
    Wilke, T., Yoo, H.: Computing the Wadge degree, the Lipschitz degree, and the Rabin index of a regular language of infinite words in polynomial time. In: Mosses, P.D., Schwartzbach, M.I., Nielsen, M. (eds.) CAAP 1995, FASE 1995, and TAPSOFT 1995. LNCS, vol. 915, pp. 288–302. Springer, Heidelberg (1995)Google Scholar
  25. [Ya06]
    Yan, Q.: Lower Bounds for Complementation of omega-Automata Via the Full Automata Technique. In: Bugliesi, M., Preneel, B., Sassone, V., Wegener, I. (eds.) ICALP 2006. LNCS, vol. 4052, pp. 589–600. Springer, Heidelberg (2006)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Victor L. Selivanov
    • 1
  • Klaus W. Wagner
    • 2
  1. 1.Siberian Division of the Russian Academy of SciencesA.P. Ershov Institute of Informatics Systems 
  2. 2.Institut für InformatikJulius-Maximilians-Universität Würzburg 

Personalised recommendations